Tornadoes · United States · Alabama · 2004
F1 tornado, Riverton, Alabama, October 18, 2004
This F1 tornado ran 2.0 miles across Colbert County on October 18, 2004, touching down at 4:45 PM CDT and reaching 200 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- October 18, 2004
- Touchdown
- 4:45 PM CDT (21:45 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Colbert County
- Touchdown point
- 34.880, -88.050
- Lift-off point
- 34.920, -88.030
- Record number
- 1734
What the Weather Service recorded
A tornado touched down and demolished two sheds and destroyed several trees in its path as it moved northeast toward the Natchez Trace. Maximum wind speeds with the tornado were at 100 miles an hour .
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Oct 18, 3:22 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 18, 3:22 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 322 PM CDT MON OCT 18 2004 .UPDATE... VERY STRONG CONVECTION OCCURING ACROSS NERN MS...MOVING EWD TOWARDS NWRN AL. AFTER DISCUSSION WITH SPC...A TORNADO WATCH WILL BE ISSUED FOR THE ENTIRE HUN CWA EXCEPT FOR CULLMAN COUNTY. AFTN PUBLIC PKG WILL BE ISSUED SHORTLY WITH APPROPRIATE WORDING AND HEADLINES... && .DISCUSSION... SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... FOCUS IN THE SHORT TERM OBVIOUSLY CENTERS ON POPS OVER THE NEXT 24-36 HRS...AND POTENTIAL FOR SVR WX. AS NOTED PARTICULARLY WELL IN RECENT SPC DAY 2 OUTLOOKS...LACK OF LARGE-SCALE FORCING MECHANISMS COMPLICATES THIS ISSUE GREATLY ONCE THE SHORTWAVE PASSES OFF TO THE NW. IN ADDITION...MODELS HAVE HAD GREAT DIFFICULTY HANDLING THIS PATTERN...AND THIS CONTINUED WITH RELATIVELY POOR HANDLING OF STORMS THIS MORNING. PUTTING THAT ASIDE...ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL FOR CONVECTION OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR JAN...WITH THE BEST INSTABILITY AND MOISTURE...AND THE STRONGER OVERALL DYNAMICS. WARM FRONT WILL REMAIN WELL TO OUR N SO THAT FOCUSING MECHANISM IS ALSO PROBABLY OUT OF RANGE. IF STORMS DO FIRE TO THE SW...THERE IS A DECENT CHANCE THAT THIS WILL STARVE MOISTURE NEEDED FOR LOCAL DEVELOPMENT. FOR TEMPS...WILL TREND TOWARDS THE WARMER ETA MOS FOR MINS. COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY. AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM. THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS TIME PD...WITH ONLY MINOR CHANGES MADE. EXTENDED (THURSDAY THROUGH MONDAY)... DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM. NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 65 75 61 78 / 60 60 30 20 SHOALS 66 75 61 79 / 80 70 30 20 CULLMAN 66 76 63 79 / 60 60 30 20 FAYETTEVILLE 64 75 62 78 / 60 60 30 20 FT PAYNE 64 75 63 77 / 50 60 30 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...TORNADO WATCH ALZ001>ALZ010 THRU 8PM. TN...TORNADO WATCH TNZ076-TNZ096-TNZ097 THRU 8PM. && BCC/27
Hazardous weather outlook, Oct 18, 4:35 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 PM CDT MON OCT 18 2004 ALZ001>010-016-TNZ076-096-097-191000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 435 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... SEVERAL STRONG THUNDERSTORMS HAVE DEVELOPED ROUGHLY ALONG THE ALABAMA-TENNESSEE STATE LINE...INCLUDING ONE DANGEROUS SUPERCELL THOUGHT TO CONTAIN A TORNADO. THIS HAS PROMPTED A TORNADO WATCH... WHICH REMAINS IN EFFECT UNTIL 8 PM TONIGHT. IF IT MAINTAINS ITS STRUCTURE...THE MAIN SUPERCELL WOULD LIKELY TRACK ACROSS NORTHERN PORTIONS OF LIMESTONE AND MADISON COUNTIES IN ALABAMA...AND POSSIBLY INTO SOUTHERN PORTIONS OF LINCOLN AND FRANKLIN COUNTIES IN TENNESSEE. STAY TUNED TO FURTHER WARNINGS AND STATEMENTS FOR FURTHER INFORMATION. ASIDE FROM THE MAIN SUPERCELL...THE THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS TO BE RELATIVELY LOW THIS EVENING. CLOUDS AND RAINFALL ALL DAY HAVE STABILIZED THE ATMOSPHERE ACROSS MOST OF THE AREA. ANY THUNDERSTORMS THAT DEVELOP THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 45 MPH. AT THIS TIME...IT APPEARS THAT THERE MAY BE A BREAK IN THE PRECIPITATION DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS. ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT WHICH MAY BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS UNLIKELY. ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER... CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW. BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS AT THAT TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED AND/OR ONGOING THIS EVENING. 27
In the hours before
Special weather statement, Oct 18, 3:04 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 304 PM CDT MON OCT 18 2004 ALZ001-002-182030- COLBERT-LAUDERDALE- 304 PM CDT MON OCT 18 2004 ...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING NORTHWEST ALABAMA... AT 3 PM...A STRONG THUNDERSTORM OVER NORTHEAST MISSISSIPPI WAS MOVING EAST AT 50 MPH TOWARD THE WATERLOO AREA OF LAUDERDALE COUNTY...AND THE RIVERTON AREA OF COLBERT COUNTY. BASED ON THE CURRENT MOVEMENT... THE STORM WILL REACH THAT AREA AROUND 330 PM. THIS STORM IS ROTATING... AND IF IT KEEPS ITS CURRENT STRENGTH... IT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH OR MORE AND LARGE HAIL. PLEASE STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
9.8 hours before the tornado, 174 km from the path. October 18, 2004.
- Mixed-layer CAPE
- 1504 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1341 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 16.6
- 0-3 km lapse rate
- 5.5 K/km
Little Rock, AR (KLZK), 00:00Z
2.2 hours after it, 174 km from the path. October 19, 2004.
- Mixed-layer CAPE
- 3284 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 3733 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 18.9
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Savannah (SNH), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the touchdown began at 21:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of October 18, 2004
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 18 | 8:59 AM CDT | F1 | Saline, AR | 2.0 | 300 | |||
| October 18 | 9:20 AM CDT | F2 | Saline, AR | 24.0 | 800 | 11 | ||
| October 18 | 10:07 AM CDT | F0 | Lonoke, AR | 3.3 | 50 | |||
| October 18 | 10:42 AM CDT | F2 | Lonoke, AR | 19.0 | 600 | $12 million | ||
| October 18 | 4:08 PM CDT | F1 | Washington, MO | 0.2 | 80 | 7 | ||
| October 18 | 4:10 PM CDT | F0 | Washington, MO | 0.8 | 50 | |||
| October 18 | 4:11 PM CDT | F0 | Washington, MO | 0.8 | 40 | |||
| October 18 | 4:12 PM CDT | F0 | Washington, MO | 0.8 | 40 | |||
| October 18 | 4:13 PM CDT | F0 | Washington, MO | 0.8 | 40 | |||
| October 18 | 4:26 PM CDT | F1 | Iron, MO | 2.0 | 400 | |||
| October 18 | 4:35 PM CDT | F0 | Iron, MO | 0.5 | 100 | |||
| October 18 | 4:37 PM CDT | F0 | Reynolds, MO | 0.5 | 40 | $100,000 | ||
| October 18 | 4:48 PM CDT | F1 | Lauderdale, AL | 5.0 | 200 | $20,000 | ||
| October 18 | 4:50 PM CDT | F0 | Randolph, AR | 2.0 | 25 | $10,000 | ||
| October 18 | 4:59 PM CDT | F0 | Madison, MO | 1.5 | 250 | |||
| October 18 | 5:05 PM CDT | F1 | Randolph, AR | 13.0 | 75 | $70,000 | ||
| October 18 | 5:10 PM CDT | F1 | Madison, MO | 5.5 | 100 | |||
| October 18 | 5:10 PM CDT | F0 | Greene, AR | 8.0 | 25 | $1,000 | ||
| October 18 | 5:10 PM CDT | F1 | Lauderdale, AL | 2.0 | 50 | $10,000 | ||
| October 18 | 5:16 PM CDT | F0 | Randolph, AR | 0.5 | 25 | $1,000 | ||
| October 18 | 5:25 PM CDT | F0 | Clay, AR | 0.5 | 25 | $1,000 | ||
| October 18 | 5:51 PM CDT | F0 | Bollinger, MO | 0.2 | 50 | |||
| October 18 | 6:00 PM CDT | F0 | Clay, AR | 4.0 | 25 | $1,000 | ||
| October 18 | 6:15 PM CDT | F1 | Lawrence, TN | 0.7 | 200 | $10,000 | ||
| October 18 | 6:27 PM CDT | F0 | Limestone, AL | 2.0 | 35 | |||
| October 18 | 6:35 PM CDT | F0 | Lawrence, AR | 23.0 | 100 | $150,000 | ||
| October 18 | 7:10 PM CDT | F0 | Greene, AR | 0.3 | 25 | $1,000 | ||
| October 18 | 7:16 PM CDT | F2 | Johnson, IL | 8.8 | 250 | 3 | $540,000 | |
| October 18 | 7:34 PM CDT | F0 | Dallas, AR | 0.2 | 25 | |||
| October 18 | 7:40 PM CDT | F0 | Clay, MS | 1.0 | 75 | $1,000 | ||
| October 18 | 7:43 PM CDT | F2 | Johnson, IL | 14.0 | 300 | $200,000 | ||
| October 18 | 7:55 PM CDT | F2 | Pemiscot, MO | 0.5 | 125 | 3 | 7 | $300,000 |
| October 18 | 8:14 PM CDT | F0 | Calloway, KY | 0.2 | 50 | $10,000 | ||
| October 18 | 8:50 PM CDT | F1 | Dyer, TN | 0.5 | 100 | 1 | $1.0 million | |
| October 18 | 9:12 PM CDT | F1 | Henry, TN | 8.3 | 300 | 1 | $800,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.